Alert archive / Florida / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Miami, FL

November 20, 2005Broward County, Florida

NWS Miami, FL issued this flash flood warning at Nov 20, 2005, 12:10 AM EST for Broward County, Florida. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2005, 12:10 AM EST (05:10 UTC)
Expired
Nov 20, 2005, 2:15 AM EST
In force
2 hr
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 70 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 1:00 AM ESTFLASH FLOODPompano Beach, FLLAW ENFORCEMENT ALONG WITH THE PUBLIC AND SKY WARN SPOTTERS WERE REPORTING LOTS OF STREET FLOODING ALONG WITH SOME HOME FLOODING IN THE CITY OF POMPANO BEACH. DOPPLER RADAR ALSO INDICTED THAT NEARLY 5 INCHES OF RAINFALL FELL DURING THE LAST TWO HOURS.
Nov 20, 1:30 AM ESTFLASH FLOODOakland Park, FLLAW ENFORCEMENT OFFICE AND THE PUBLIC REPORTED THAT EXTENSIVE STREET FLOODING AND SOME HOME FLOODING WAS OCCURING IN THE OAKLAND PARK AREA. DOPPLER RADAR WAS ALSO INDICTING THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN IN THE AREA DURING THE LAST 3 HOURS.
Nov 20, 1:30 AM ESTFLASH FLOODOakland Park, FLLAW ENFORCEMENT OFFICE AND THE PUBLIC REPORTED THAT EXTENSIVE STREET FLOODING AND SOME HOME FLOODING WAS OCCURRING IN THE OAKLAND PARK AREA. DOPPLER RADAR WAS ALSO INDICATING THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN IN THE AREA DURING THE LAST 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2005-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2005-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 200517
FFWMFL
FLC011-200715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1210 AM EST SUN NOV 20 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 215 AM EST

* AT 1204 AM EST...THE PUBLIC REPORTED THAT WATER WAS STARTING TO APPROACH
  SOME HOMES IN THE AREA BETWEEN POMPANO BEACH SOUTH TO FORT LAUDERDALE
  BY THE SEA.   BROWARD COUNTY SHERIFF OFFICE ALSO REPORTED THAT SOME
  CARS IN THE POMPANO BEACH AREA WAS ALSO COVER IN WATER UP TO THE DOORS.
  DOPPLER RADAR HAS ALSO INDICATED THAT 3 TO 5 INCHES OF RAINFALL HAS
  FALLEN IN THIS AREA DURING THE LAST 3 HOURS. 

THE SHOWERS SHOULD CONTINUE TO MOVE TO THE NORTH SLOWLY AND PRODUCE ANOTHER 1
TO 3 INCHES IN THIS AREA WHICH WILL CONTINUE TO LEAD TO POSSIBILITY OF
FLOODING OF  HOMES AND BUSINESS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. THE WATER MAY OBSCURE DEEP CANALS OR PONDS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY THE WATER MAY OBSCURE DEEP CANALS OR PONDS. REMEMBER...TURN
AROUND...DONT DROWN

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE
NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4523 TO REPORT
FLOODING.

LAT...LON 2615 8015 2614 8010 2624 8009 2625 8014

$$

BAXTER
2 follow-up statements
000 
WGUS72 KMFL 200539
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1230 AM EST SUN NOV 20 2005

FLC011-200715-
BROWARD FL-
1230 AM EST SUN NOV 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EST FOR
NORTHEAST BROWARD COUNTY...

AT 1230 AM EST...THE PUBLIC AND LAW ENFORCEMENT REPORTED RAINFALL AMOUNTS
BETWEEN 3 TO 5 INCHES HAS OCCURRED OVER DEERFIELD BEACH AND OAKLAND PARK
AREAS IN BROWARD COUNTY DURING THE LAST TWO HOURS. THEY HAVE ALSO REPORTED
THAT SOME HOMES ALONG WITH STREETS IN THESE AREAS HAVE ALSO FLOODED.

THE SHOWERS WILL CONTINUE TO MOVE SLOWLY TO THE NORTH OVER THE NORTHEAST
BROWARD COUNTY DURING THE NEXT HOUR OR SO WITH ADDITION RAINFALL AMOUNTS OF
1 TO 3 INCHES WILL CONTINUE OCCUR OVER THE AREA BETWEEN DEERFIELD BEACH TO
FORT LAUDERDALE BY THE SEA. FLOODING WILL CONTINUE TO AFFECT HOMES AND 
BUSINESS IN THIS AREA...AND PEOPLE NEED TO PROTECT LIFE AND PROPERTY
FROM THE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY THE WATER MAY OBSCURE DEEP CANALS OR PONDS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE
NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4522 TO REPORT
FLOODING.

LAT...LON 2615 8015 2614 8010 2624 8009 2625 8014

$$

BAXTER
000 
WGUS72 KMFL 200628
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
125 AM EST SUN NOV 20 2005

FLC011-200715-
BROWARD FL-
125 AM EST SUN NOV 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EST FOR
NORTHEAST BROWARD COUNTY...

AT 115 AM EST...THE PUBLIC AND LAW ENFORCEMENT WERE STILL REPORTING FLOODING
IN HOMES AND ON THE STREETS BETWEEN DEERFIELD BEACH SOUTH TO OAKLAND PARK.
DOPPLER RADAR HAS ESTIMATED THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN OVER
THIS AREA DURING THE LAST 3 HOURS.

THE SHOWERS HAVE ENDED OVER DEERFIELD BEACH...BUT THE SHOWERS WERE STILL
OCCURRING OVER POMPANO BEACH AND OAKLAND PARK. THE SHOWERS SHOULD SLOWLY
WEAKEN OVER THE POMPANO BEACH AND OAKLAND PARK DURING THE NEXT HOUR OR
SO...BUT ADDITION 1 TO 2 INCHES CAN STILL OCCUR WITH THE SHOWERS.
THEREFORE...PEOPLE IN THE POMPANO BEACH AND OAKLAND PARK AREAS NEED TO TAKE
ACTIONS TO PROTECT LIFE AND PROPERTY FOR FLOODING.

THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EST FOR ALL OF
NORTHEAST BROWARD COUNTY...DUE TO FLOODING ON THE STREETS AND IN HOMES AND 
BUSINESS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY THE WATER MAY OBSCURE DEEP CANALS OR PONDS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE
NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4523 TO REPORT
FLOODING.

LAT...LON 2615 8015 2614 8010 2624 8009 2625 8014

$$

BAXTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 19, 9:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 PM EST SAT NOV 19 2005

.UPDATE...SHOWERS ARE NOT MOVING INTO OUR WESTERN ZONES SO WILL
LOWER THE PROBABILITIES ON THE NEXT UPDATE.  HAD TO UPDATE THE
HAZARDOUS WEATHER OUTLOOK FOR THE HEAVY RAINS IN EXTREME NORTHERN
PALM BEACH. THIS SEEMS TO BE MOVING SLOWLY NORTH WITH THE WARM
FRONT. ALSO SEE SOME SIGNS THAT THE SURFACE LOW HAS STARTED TO
DEVELOP OVER ALABAMA AND THE NORTHERN GULF OF MEXICO.

&&

.PREVIOUS DISCUSSION...SOUTH FLORIDA WEATHER WILL BE INFLUENCED BY
CONTINUOUS MODERATE EAST FLOW THROUGH TONIGHT AND SUNDAY ON THE
PERIPHERY OF HIGH PRESSURE CENTERED OVER THE MID ATLANTIC STATES.
OVERHEAD...COPIOUS CIRRUS BLOWOFF PERSISTS FROM DISTANT TROPICAL
STORM GAMMA IN THE WESTERN CARIBBEAN. THE BLOWOFF IS EVIDENCE OF
STRONG SHEARING IMPACTING THE STORM CURRENTLY...DUE TO HEALTHY
SOUTHWEST FLOW ALOFT. SURFACE ANALYSIS SHOWS A WEAK STATIONARY FRONT
EXTENDING FROM NEAR GAMMAS POSTITION OFF THE YUCATAN TO JUST SOUTH
OF FLORIDA AND THROUGH THE NORTHERN BAHAMAS.

FOR TONIGHT AND SUNDAY...THE OTHER BIG WEATHER STORY IS THE
VIGOROUS SHORT WAVE DIGGING THROUGH THE CENTRAL PLAINS...PUSHING
THE RIDGE FURTHER INTO THE ATLANTIC. EXPECT GRADIENT FLOW TO VEER
MORE SOUTHEASTERLY SUNDAY BETWEEN THE RIDGE OVER THE ATLANTIC AND
GAMMA NEAR WESTERN CARIBBEAN. EXPECT SCATTERED SHOWERS TO BECOME
NUMEROUS THROUGH TOMORROW AS A RESULT.

FOR MONDAY...TUESDAY AND BEYOND...THE CURRENT NHC FORECAST FOR GAMMA
HAS IT LIMPING THROUGH THE STRAITS THROUGH MONDAY AND INTO
TUESDAY. BOTH GFS AND NAM SHOW THAT THE SHORT WAVE WILL DIG
THROUGH THE DEEP SOUTH AND WILL GENERATE A SURFACE LOW OVER THE
NORTH CENTRAL GULF LATE SUNDAY/EARLY MONIDAY. THE BIG QUESTION
IS...WILL GAMMA BE ABLE TO WITHSTAND THE SHEARING THAT LONG...AND
WILL THOSE SAME UPPER DYNAMIC KEEP IT FROM TRAVELLING THIS FAR
NORTH. STAYED TUNED TO LATEST NHC DISCUSSION FOR MORE ON THAT
CLIFFHANGER. IT APPEARS MORE CERTAIN HOWEVER...THAT A DECENT COLD
FRONT WILL MOVE THROUGH SOUTH FLORIDA BY LATE MONDAY/EARLY
TUESDAY. EXPECT COOLER TEMPS INTO THE MIDDLE OF NEXT WEEK...WITH
SKIES CLEARING. JUST IN TIME FOR THE HOLIDAYS.

&&

.MARINE...WINDS ARE ON THE THRESHOLD OF ADVISORY CONDITIONS WELL
OFFSHORE WATERS OF PALM BEACH. WILL CONTINUE CAUTION STATEMENT FFOR
THIS AREA FOR THE EVENING. OTHERWISE...NOT EVEN AT CAUTION CRITERIA
AROUND SOUTH FLORIDA WATERS ELSEWHERE. EXPECT MODERATE SWELL IN THE
PALM BEACH WATERS AS WELL. OTHERWISE...EXPECT MODERATE SOUTHEAST
FLOW THROUGH SUNDAY. MONDAYS FORECAST WILL DEPEND GREATLY ON THE
NHC FORECAST FOR GAMMA. EXPECT MODERATE TO STRONG NORTHERLY FLOW BY
TUESDAY AFTER THE FRONT MOVES THROUGH THE AREA...SUBSIDING LATER IN
THE WEEK.

&&

.FIRE WEATHER...DRIER PATTERN IS STORE BY MONDAY. HAVENT TAKEN
THE RHS BELOW THRESHOLDS YET...BUT WILL HAVE TO MONITOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  82  72  81 /  40  50  60  60
FORT LAUDERDALE  72  82  72  81 /  50  50  60  60
MIAMI            71  83  72  82 /  50  50  60  60
NAPLES           68  83  69  79 /  40  60  60  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 19, 6:14 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
614 PM EST SAT NOV 19 2005

FLZ063-066>075-202315-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
614 PM EST SAT NOV 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

FLOODING: SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE
NORTHERN HALF OF PALM BEACH COUNTY MAINLY BEFORE MIDNIGHT. THIS
COULD PRODUCE SOME PONDING OF WATER IN LOW-LYING AREAS AND ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH FLORIDA SUNDAY THROUGH
MONDAY. THUNDERSTORMS ARE MOST LIKELY ON MONDAY, AS A COLD FRONT
MOVES ACROSS THE AREA. A FEW STRONG STORMS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Nov 19, 11:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1120 PM EST SAT NOV 19 2005

FLZ068-072-200500-
BROWARD METROPOLITAN-PALM BEACH EASTERN-
1120 PM EST SAT NOV 19 2005

...AN AREA OF STRONG SHOWERS OVER NORTHEAST BROWARD COUNTY...

AT 1114 PM EST AN AREA OF STRONG SHOWERS WERE OCCURRING NEAR
LIGHTHOUSE POINT...OR NEAR POMPANO BEACH...MOVING WEST AT 5 MPH.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...AND RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES WHICH COULD LEAD TO
PONDING OF WATER IN LOW LYING AND POOR DRAIN AREAS.

RESIDENTS NEAR THE PATH OF THESE SHOWERS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS IF THESE SHOWERS
INTENSIFY INTO THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 2:10 AM ESTFlash Flood WarningMFLBroward80 min

Nearby

Flash Flood Warnings in Florida, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.